[Skip to Content]
[Skip to Content Landing]
Viewpoint
ONLINE FIRST
December 19, 2012

Fungal Meningitis From Injection of Contaminated SteroidsA Compounding Problem

Author Affiliations

Author Affiliations: Maryland Department of Health and Mental Hygiene, Baltimore.

JAMA. 2012;308(23):2461-2462. doi:10.1001/jama.2012.47932

Injections of contaminated steroids lead to a deadly outbreak of meningitis. Investigations reveal that a compounding pharmacy manufactured the steroids under unacceptable conditions. Newspaper reports document significant gaps in oversight by state and federal agencies, and public health officials call for stronger controls.

The year is 2002. According to the San Francisco Chronicle, “the case of Doc's Pharmacy illustrates how doctors, as well as their patients, are unaware of the risks inherent in pharmacy compounding.”1 Not long after, the Kansas City Star reviews a series of compounding-related injuries and deaths from across the country. A pharmaceutical industry executive is quoted by the paper as saying, “It is just a matter of time before somebody makes a grossly contaminated product and scores of people die. . . . People will then be asking, ‘Why did this happen?’”2

First Page Preview View Large
First page PDF preview
First page PDF preview
×